Alert archive / California / Flash Flood Warnings in 2014

Flash Flood Warning 149, NWS Las Vegas, NV

September 7, 2014San Bernardino County, California

NWS Las Vegas, NV issued this flash flood warning at Sep 7, 2014, 5:34 PM PDT for San Bernardino County, California. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 7, 2014, 5:34 PM PDT (00:34 UTC)
Expired
Sep 7, 2014, 8:30 PM PDT
In force
3 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Flood severity
None

County San Bernardino County, CA

The radar

The Las Vegas radar (KESX), 106 km from the middle of the area, began a volume at 00:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 7, 7:41 PM PDTFLASH FLOOD15 Sw Essex, CALAW ENFORCEMENT REPORTS WATER FLOWING OVER NATIONAL TRAILS HIGHWAY/AMBOY RD. ROCKS ALSO REPORTED IN THE ROADWAY.
Sep 7, 7:41 PM PDTFLASH FLOOD9 Sw Essex, CACHP REPORTS A 200 FOOT AREA OF MUD AND DEBRIS ACROSS NATIONAL TRAILS HWY AND DANBY ROAD INTERSECTION. MUD AND DEBRIS IS 6 TO 12 INCHES DEEP.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 127 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 00:00Z, 0.6 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 00:00Z on 2014-09-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 00:00Z on 2014-09-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -48 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2613 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-48 m²/s²
0-3 km storm-relative helicity
7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

617 
WGUS55 KVEF 080034
FFWVEF
CAC071-080330-
/O.NEW.KVEF.FF.W.0149.140908T0034Z-140908T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
534 PM PDT SUN SEP 7 2014

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EAST CENTRAL SAN BERNARDINO COUNTY IN SOUTHERN CALIFORNIA...

* UNTIL 830 PM PDT

* AT 529 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  FLASH FLOODING FROM A THUNDERSTORMS NEAR ESSEX...OR 24 MILES       
  SOUTHEAST OF MITCHELL CAVERNS. THE STORMS PRODUCING FLASH FLOODING
  WERE NEARLY STATIONARY.

* LOCATIONS IMPACTED INCLUDE...
  ESSEX...BLACK CANYON EQUESTRIAN CAMPGROUND AND HOLE IN THE WALL
  CAMPGROUND.

THIS INCLUDES INTERSTATE 40 BETWEEN MILE MARKERS 93 AND 123.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLASH FLOODING IS EXPECTED IN WASHES...LOW WATER CROSSINGS AND ON
ROADS. TO ESCAPE RISING WATER...MOVE TO HIGHER GROUND. NEVER TRY TO
CROSS A FLOODED ROAD OR ENTER A FLOOD CHANNEL. TURN AROUND...DONT
DROWN!

REPORT FLOODING TO THE LAS VEGAS NATIONAL WEATHER SERVICE VIA
FACEBOOK OR TWITTER.

&&

LAT...LON 3507 11545 3506 11493 3439 11492 3439 11549

$$

OUTLER
2 follow-up statements
080 
WGUS75 KVEF 080143
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
643 PM PDT SUN SEP 7 2014

CAC071-080330-
/O.CON.KVEF.FF.W.0149.000000T0000Z-140908T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN BERNARDINO CA-
643 PM PDT SUN SEP 7 2014

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 830 PM PDT FOR EAST
CENTRAL SAN BERNARDINO COUNTY...

AT 637 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE THUNDERSTORMS PRODUCING FLASH FLOODING OVER THE WARNED 
AREA. THESE STORMS HAVE BECOME CONCENTRATED EAST OF AMBOY TO ESSEX 
AND WILL POSE THE THREAT OF FLASH FLOODING THROUGH THE EVENING 
HOURS. 

LOCATIONS IMPACTED INCLUDE...
BLACK CANYON EQUESTRIAN CAMPGROUND AND HOLE IN THE WALL CAMPGROUND.

LAT...LON 3507 11545 3506 11493 3439 11492 3439 11549

$$

OUTLER
977 
WGUS75 KVEF 080321
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
821 PM PDT SUN SEP 7 2014

CAC071-080330-
/O.EXP.KVEF.FF.W.0149.000000T0000Z-140908T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN BERNARDINO CA-
821 PM PDT SUN SEP 7 2014

...THE FLASH FLOOD WARNING WILL EXPIRE AT 830 PM PDT FOR EAST CENTRAL
SAN BERNARDINO COUNTY...

THE THUNDERSTORMS PRODUCING THE HEAVY RAIN HAVE WEAKENED AND MOVED 
OUT OF THE AREA. ADDITIONAL LIGHT SHOWERS ARE POSSIBLE BUT THE 
THREAT OF FLASH FLOODING HAS ENDED.

LAT...LON 3507 11545 3506 11493 3439 11492 3439 11549

$$

STUMPF

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Sep 7, 3:33 PM PDT, 2 hours 1 minute earlier.

Area forecast discussion, Sep 7, 3:33 PM PDT, 2 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
333 PM PDT SUN SEP 7 2014

.SYNOPSIS...TROPICAL MOISTURE WILL BRING A CONTINUED CHANCE FOR
THUNDERSTORMS THROUGH MONDAY WITH STORMS LINGERING TUESDAY AND
WEDNESDAY MAINLY EAST OF LAS VEGAS. HEAVY RAIN AND FLASH FLOODING
WILL BE A THREAT TONIGHT AND MONDAY ACROSS THE MOJAVE DESERT AND
SOUTHERN GREAT BASIN.
&&

.SHORT TERM...TONIGHT THROUGH TUESDAY NIGHT.

A SURGE OF TROPICAL MOISTURE ASSOCIATED WITH FORMER HURRICANE
NORBERT HAS REACHED MUCH OF THE AREA BRINGING WIDESPREAD
HEAVY RAIN PRODUCING THUNDERSTORMS. THIS MOISTURE WILL SPREAD ACROSS
THE AREA THIS EVENING AND BRING AREAS OF THUNDERSTORMS TO MUCH OF
THE MOJAVE DESERT AND SOUTHERN GREAT BASIN OVERNIGHT. A SHORTWAVE
WILL MOVE NORTHEASTWARD ACROSS THE AREA OVERNIGHT PROVIDING DYNAMIC
SUPPORT FOR STORMS. PRECIPITABLE WATER VALUES WILL SURGE TO NEAR
175% OF NORMAL OVERNIGHT FOR THE SOUTHERN HALF OF THE CWA.
THERE MAY BE A BRIEF LULL IN ACTIVITY AFTER MIDNIGHT BUT CONVECTION
WILL START AGAIN ONCE THE SHORTWAVE GETS TO THE AREA DURING THE
EARLY MORNING HOURS. THUNDERSTORMS ARE LIKELY THROUGH THE DAY MONDAY
AND INTO THE NIGHT. A TROUGH OF LOW PRESSURE CURRENTLY OFF THE
CALIFORNIA COAST WILL BE THE CATALYST THAT HELPS MOVE THE TROPICAL
MOISTURE OUR BEGINNING LATE MONDAY/EARLY TUESDAY. DRIER AIR WILL MOVE
IN FROM THE EAST AS THE TROUGH APPROACHES. FOR TUESDAY...WIND WILL
INCREASE TO 15-20 MPH FROM THE SOUTH/SOUTHWEST IN RESPONSE TO THE
APPROACHING TROUGH. THUNDERSTORM ACTIVITY IS EXPECTED ACROSS LINCOLN
AND MOHAVE COUNTIES WITH A SLIGHT CHANCE REMAINING FOR CLARK COUNTY.

LONG TERM...WEDNESDAY THROUGH SATURDAY...

LEFT IN JUST A SLIGHT CHANCE OF PRECIPITATION ACROSS EASTERN MOHAVE
COUNTY WEDNESDAY TO ACCOUNT FOR ANY RESIDUAL MOISTURE IN PLACE.
OTHERWISE DRIER CONDITIONS AND REBOUNDING TEMPERATURES ARE EXPECTED
THROUGH THE REMAINDER OF THE WEEK. THERE HAS BEEN SOME BACK AND
FORTH IN GUIDANCE FOR NEXT WEEKEND REGARDING ANOTHER [WEAK] PUSH OF
MOISTURE. FOR THE MOMENT HAVE LEFT THE FORECAST DRY AND WILL
CONTINUE TO MONITOR.

&&

.AVIATION...FOR MCCARRAN...

THUNDERSTORMS WILL CONTINUE AROUND THE AREA THROUGH THE EVENING.
THERE MAY BE A BRIEF LULL AROUND AND AFTER 07Z. THUNDERSTORM
ACTIVITY MAY RESUME BY 12Z WITH STORMS AROUND THROUGHOUT THE DAY
MONDAY. MAIN CONCERNS WITH STORMS WILL BE GUSTY AND ERRATIC WINDS
AS WELL AS HEAVY RAIN.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...

THUNDERSTORMS WILL CONTINUE ACROSS SAN BERNARDINO...CLARK...AND
MOHAVE COUNTIES THIS EVENING. AFTER A BRIEF LULL
OVERNIGHT...THUNDERSTORM ACTIVITY WILL RESUME IN THE MORNING AND
BECOME MORE WIDESPREAD. THUNDERSTORMS WILL CONTINUE THROUGH THE DAY
MONDAY WITH THE PRIMARY THREATS BEING GUSTY AND ERRATIC WINDS AND
HEAVY RAIN.

&&

.SPOTTER INFORMATION STATEMENT...SPOTTERS ARE ENCOURAGED TO REPORT
HAZARDOUS WEATHER TONIGHT AND MONDAY. SPOTTERS IN MOHAVE COUNTY
SHOULD CONTINUE TO REMAIN ALERT FOR TUESDAY AND WEDNESDAY.

&&

BERC/WOLCOTT

FOR MORE FORECAST INFORMATION...SEE US ON OUR WEBPAGE:

HTTP://WEATHER.GOV/LASVEGAS OR FOLLOW US ON FACEBOOK AND TWITTER

In the hours before

Local storm report, Sep 7, 2:14 PM PDT, 3 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
214 PM PDT SUN SEP 07 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0154 PM     FLASH FLOOD      N KELSO                 35.01N 115.65W
09/07/2014                   SAN BERNARDINO     CA   LAW ENFORCEMENT

            CHP REPORTS ROADWAY FLOODING ALONG KELSO CIMA ROAD NEAR
            THE JUNCTION OF KELSO DEPO.

&&

CSTUMPF
Local storm report, Sep 7, 2:42 PM PDT, 2 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
242 PM PDT SUN SEP 07 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     FLASH FLOOD      S TEMPLE BAR            36.03N 114.32W
09/07/2014                   MOHAVE             AZ   PARK/FOREST SRVC

            LAKE MEAD DISPATCH REPORTS THE TEMPLE BAR ACCESS ROAD IS
            WASHED OUT FROM MILE MARKER 26 ONWARD.

&&

CSTUMPF
Local storm report, Sep 7, 3:06 PM PDT, 2 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
306 PM PDT SUN SEP 07 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1150 AM     FLASH FLOOD      11 NNE CHLORIDE         35.53N 114.08W
09/07/2014                   MOHAVE             AZ   LAW ENFORCEMENT

            MOHAVE COUNTY DISPATCH REPORTED FLOODING ALONG STOCKTON
            HILL ROAD BETWEEN MILE MARKERS 22 AND 34. A FEW CARS WERE
            STUCK IN WATER. TIME IS ESTIMATED.

&&

CSTUMPF
Local storm report, Sep 7, 4:19 PM PDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
419 PM PDT SUN SEP 07 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0416 PM     FLASH FLOOD      8 E CHLORIDE            35.39N 114.04W
09/07/2014                   MOHAVE             AZ   LAW ENFORCEMENT

            MOHAVE COUNTY POLICE DISPATCH REPORTED THAT STOCKTON HILL
            ROAD REMAINS CLOSED IN MANY LOCATIONS FROM ADDITIONAL
            RAINFALL AND RUNOFF.

&&

CSTUMPF
Local storm report, Sep 7, 4:25 PM PDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
425 PM PDT SUN SEP 07 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 PM     FLASH FLOOD      7 ESE DAGGETT (CLR11)   34.82N 116.66W
09/07/2014                   SAN BERNARDINO     CA   TRAINED SPOTTER

            TRAINED SPOTTER REPORTED 4-6 INCHES OF FLOWING WATER IN
            SEVERAL LOW SPOTS ALONG NEWBERRY ROAD, INCLUDING THE
            NEWBERRY ROAD AND ROUTE 66 INTERSECTION.

0230 PM     FLASH FLOOD      1 E NIPTON              35.47N 115.27W
09/07/2014                   SAN BERNARDINO     CA   TRAINED SPOTTER

            TRAINED SPOTTER REPORTED 6 INCHES OF STANDING WATER IN
            PARKING LOT WITH CARS STRANDED.

&&

COUTLER
Local storm report, Sep 7, 5:14 PM PDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
514 PM PDT SUN SEP 07 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     FLASH FLOOD      5 ENE CHLORIDE          35.42N 114.10W
09/07/2014                   MOHAVE             AZ   TRAINED SPOTTER

            TRAINED SPOTTER REPORTS A 25-30 FOOT WIDE AREA OF FLOWING
            WATER THAT IS ESTIMATED TO BE 2 FEET DEEP IN ARCHIBALD
            WASH ACROSS PIERCE FERRY RD. TRAFFIC IS STOPPED ON BOTH
            SIDES OF THE WASH AT THIS TIME.

&&

JPULLIN

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 8, 5:28 AM PDTFlash Flood WarningVEFSan Bernardino3 hr
Sep 8, 8:53 AM PDTAreal Flood AdvisoryVEFSan Bernardino3 hr
Sep 8, 9:04 AM PDTFlash Flood WarningVEFSan Bernardino3 hr
Sep 8, 9:37 AM PDTFlash Flood WarningVEFSan Bernardino3 hr
Sep 8, 11:33 AM PDTFlash Flood WarningVEFSan Bernardino3 hr
Sep 8, 11:45 AM PDTAreal Flood AdvisoryVEFInyo, San Bernardino3 hr
Sep 8, 1:20 PM PDTFlash Flood WarningVEFInyo, San Bernardino3 hr
Sep 8, 1:53 PM PDTFlash Flood WarningVEFSan Bernardino3 hr
Sep 8, 1:58 PM PDTFlash Flood WarningVEFSan Bernardino3 hr
Sep 8, 2:18 PM PDTFlash Flood WarningVEFSan Bernardino3 hr
Sep 8, 3:18 PM PDTFlash Flood WarningVEFSan Bernardino3 hr
Sep 8, 3:21 PM PDTFlash Flood WarningVEFSan Bernardino5 hr

Nearby

Flash Flood Warnings in California, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.